MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.10

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.10
Model Number 448100
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D.3 common device name: system, test, automated antimicrobial susceptibility, short incubation.G.8: pma / 510(k)#: k020321, k040099, k131331.H.3.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using the bd phoenix¿ automated microbiology system that there was false resistance.The following information was provided by the initial reporter: customer only set up a few samples.2 staphs were vancomycin resistant, but when repeated on the other instrument they were sensitive.Log file analysis shows: source monitor high warning: for tier front uv active at 33% intensity slightly high.Notices for high well normalizer readings in tier c, low in tier b, d.I called the customer back and selected forced rear uv bulb into service and forced rgb/led adjustments which are pending.Steps taken with customer/troubleshooting: customer has had several panels that had levofloxacin or cipro failures when the panels are run in this instrument.Customer repeated them in their other instrument and everything worked fine.Log file saved to q:\phoenix 100 accounts\st francis health system\ (b)(4).Is the software version available on the ¿product attributes¿ page (y/n)?: y.
 
Event or Problem Description
It was reported that while using the bd phoenix¿ automated microbiology system that there was false resistance.The following information was provided by the initial reporter: customer only set up a few samples.2 staphs were vancomycin resistant, but when repeated on the other instrument they were sensitive.Log file analysis shows: source monitor high warning: for tier front uv active at 33% intensity slightly high.Notices for high well normalizer readings in tier c, low in tier b, d.I called the customer back and selected forced rear uv bulb into service and forced rgb/led adjustments which are pending.Steps taken with customer/troubleshooting: customer has had several panels that had levofloxacin or cipro failures when the panels are run in this instrument.Customer repeated them in their other instrument and everything worked fine.Log file saved to q:\phoenix 100 accounts\st francis health system\1985069 is the software version available on the ¿product attributes¿ page (y/n)?: y.
 
Additional Manufacturer Narrative
A failure for lack of results was reported on a phoenix 100 instrument p/n 448100, s/n (b)(6).The customer called to report that several panels failed to report levofloxacin and ciprofloxacin results and staph was reported as vancomycin resistant on the instrument.When the isolates were run on a different phoenix instrument the results were reported as expected.Log files were reviewed and showed a source monitor high warning for tier a, front uv active at 33% intensity which was slightly high.High well normalizer values were also noticed in tier c but low in tiers b and d.After log review technical service called the customer and had walked them through forcing the rear uv bulb into service and forcing rgb/led adjustments.A field service engineer (fse) arrived onsite to troubleshoot the instrument.The fse checked the optics, performed a source adjustment and replaced the normalizer panel on tier c (p/n 447157).The instrument alerted with an e23 error and the fse noticed a cracked opal diffuser on the light source tower on tier c.The fse received a replacement opal diffuser and installed the part, the instrument passed a plot scan, a source adjustment was performed, normalizer cvs and filter panel test.The instrument passed all tests and was returned to the customer in working order.The root cause of the failure is unknown, this is a confirmed failure of a bd product.Samples were not received by quality for investigation and thus, returned material investigation could not occur.If samples are received at a later date, the complaint may be reopened.Dhr review is not required for this complaint as this complaint does not allege an early life failure or failure at installation and the configuration has changed since release from manufacturing due to service repairs/pms.Service history review for this instrument was completed and revealed no previous complaints related to this failure mode.Complaints for results are within statistical control for the month of april 2023.The upper control limit was not breached.Quality will continue to monitor the results complaints for phoenix 100 instruments.No new risks or hazards, or changes to existing risks/hazards, were identified as a result of this complaint.
 
Additional Manufacturer Narrative
The following fields have been updated: b5.It was reported that while using the bd phoenix¿ automated microbiology system, a patient result was false resistant for vancomycin.There was no report of patient impact.This supplemental mdr is being submitted as part of a retrospective review of records dating april 2023¿2025, under capa 11910483.
 
Event or Problem Description
It was reported that while using the bd phoenix¿ automated microbiology system, a patient result was false resistant for vancomycin.There was no report of patient impact.

Brand Name
BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM
Common Device Name
SEE H.10
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16820164
Report Number1119779-2023-00479
Device Sequence Number17925107
Product Code LON
UDI-Device Identifier00382904481001
UDI-Public00382904481001
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K020321
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number448100
Device Catalogue Number448100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2023
Supplement Date Received by Manufacturer07/20/2023
08/14/2025
Initial Report FDA Received Date04/26/2023
Supplement Report FDA Received Date08/03/2023
08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown